Oklahoma, 2025

Damaging Winds in Oklahoma, May 19, 2025

May 19, 2025 · NWS AMA · 2 events in 1 county or zone

A strong upper level system continued it's progression across central portions of the United States. A dryline that retreated westward the previous night, set up over combined Panhandles and provided sufficient lift and moisture for storms to form the afternoon and evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system continued it's progression across central portions of the United States. A dryline that retreated westward the previous night, set up over combined Panhandles and provided sufficient lift and moisture for storms to form the afternoon and evening of the 19th. In the Oklahoma Panhandle, scattered showers and thunderstorms occurred as moisture wrapped around low pressure and moved in from the north. This lead to the generation of severe wind gusts from thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 5:03 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Issued at 200 PM CDT Mon May 19 2025
  • Thunderstorm chances return across the northern half of the Panhandles this afternoon through this evening. Storms may produce strong to potentially severe wind gusts in addition to lightning.
  • After a few dry days, shower and thunderstorm chances look to return Friday through next weekend.
  • Temperatures over the next week should remain around to slightly above average.
Area forecast discussion, May 19, 5:03 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
603 PM CDT Mon May 19 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 200 PM CDT Mon May 19 2025

- Thunderstorm chances return across the northern half of the
  Panhandles this afternoon through this evening. Storms may
  produce strong to potentially severe wind gusts in addition to
  lightning.

- After a few dry days, shower and thunderstorm chances look to
  return Friday through next weekend.

- Temperatures over the next week should remain around to slightly
  above average.

&&

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 200 PM CDT Mon May 19 2025

An upper level low is currently over western SD with an associated
trough dipping down into NM at this time, as seen on GOES water
vapor imagery. The base of the trough is firing off some
convection over central NM at this time. This activity is expected
to make its way into the combined Panhandles later today into
tonight. This system is expected to bring some slightly better
moisture to the northern combined Panhandles where the highest
chances to measure rain currently are. Further south into the TX
Panhandle, the lower levels are expected to be too dry for
precipitation to reach the ground. Therefore, this system along
with upper level moisture may spark some virga showers late this
afternoon into evening across much of the TX Panhandle. Rogue
wind gusts in excess of 50 mph will be possible with this
activity. Likewise, in the north, a dry surface especially ahead
of an expected cold front may provide a potential for severe
storms that would otherwise not be.

This evenings showers and storms are expected to swing in from NE
NM and SE CO this afternoon. The main wind threat will be with
the initial leading edge of thunderstorm activity. DCAPE values
are progged to be in the 1200 to 1400 J/Kg range before showers
moisten the column and diminish the DCAPE, especially behind the
front. MLCAPE is only looking to be 400 to 600 J/Kg with LCL's
around 3km. Strong inverted "V"s can be seen in the forecast
soundings ahead of the system.

Tonight, winds will shift northerly behind a weak cold front
blowing in the 15 to 20 mph range. The front is expected to keep
temperatures in the upper 70s to lower 80s across the board
tomorrow afternoon. Winds will gradually fall off and start
returning to the south for tomorrow night.

36

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 200 PM CDT Mon May 19 2025

Expecting a warming trend under a building ridge Wed through the
weekend. Fri and Sat look to be the warmest days with highs in the
lower 90s. Although there is a potential to actually come in
warmer, with temperatures in the mid to upper 90s.

Perturbations in the upcoming ridge aloft, along with the potential
for hanging onto some higher Tds Fri into weekend, there will be
some slight chances for thunderstorms each afternoon into
overnight period. Slight to chance PoPs are favoring the eastern
combined Panhandles at this time. The potential for widespread
severe storms is not looking favorable at this time, but will keep
watching model trends heading into Memorial Day weekend.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 541 PM CDT Mon May 19 2025

VFR conditions at all terminals for the next 24 hours. A weather
system is passing across the panhandles causing isolated rain
showers and thunderstorms. KGUY and KDHT has the highest chances
of these occurring on station which is reflected in the TAFs.
KAMA has a lesser chance so is not currently reflected within the
TAF. Any of these showers or thunderstorms will be capable of
producing strong downburst winds up to 50kt. These will diminish
and cease during the evening hours leaving fair weather conditions
for the overnight into Tuesday morning. Strong ambient wind gusts
are associated with the passage of this weather system with gusts
in the 30s to 40s kt range. These winds will weaken going into
the evening hours before becoming weak overnight. Weakly gusty
winds have a high chance of occurring at all station again for
Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  79  52  86 /  10   0   0   0
Beaver OK                  47  81  46  85 /  20   0   0   0
Boise City OK              41  76  43  84 /  40   0   0   0
Borger TX                  50  83  52  88 /  10   0   0   0
Boys Ranch TX              47  81  47  88 /  10   0   0   0
Canyon TX                  47  79  49  86 /  10   0   0   0
Clarendon TX               52  80  53  88 /  10   0   0   0
Dalhart TX                 41  78  42  85 /  20   0   0   0
Guymon OK                  44  80  44  84 /  30   0   0   0
Hereford TX                46  80  48  87 /  10   0   0   0
Lipscomb TX                51  81  51  85 /  10   0   0   0
Pampa TX                   50  79  53  86 /  10   0   0   0
Shamrock TX                53  81  54  88 /  10   0   0   0
Wellington TX              55  81  54  88 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...98
Hazardous weather outlook, May 19, 1:06 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Mon May 19 2025

OKZ001>003-TXZ001>020-317-200715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the northern half of the Texas
and Oklahoma Panhandles this afternoon and evening. The potential
for severe thunderstorms is very low, but breezy to gusty winds
will be possible with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return Friday through Sunday across portions
of the combined Panhandles. The potential for severe thunderstorms
is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 19, 5:00 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
600 PM CDT Mon May 19 2025

OKZ003-TXZ004-192330-
Beaver OK-Ochiltree TX-
600 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAVER AND
NORTHEASTERN OCHILTREE COUNTIES THROUGH 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Perryton, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Beaver and northeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 10062 3650 10052 3650 10055 3645 10055
      3642 10075 3648 10080
TIME...MOT...LOC 2259Z 239DEG 18KT 3647 10073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SH
Local storm report, May 19, 5:14 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
614 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Gst     1 ENE Mclean            35.24N 100.57W
05/19/2025  M60 MPH          Gray               TX   Mesonet

            Mesonet station 44 McLean 1E,.

&&

sh
Local storm report, May 19, 5:32 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
632 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tornado          8 S Higgins             36.01N 100.00W
05/18/2025                   Hemphill           TX   NWS Storm Survey

            The tornado started near County Road 30 on
            the very eastern edge of Hemphill County and
            quickly intensified as it crossed onto
            property where it produced damage to several
            buildings and a home. The home sustained
            some roofing damage and the back corner of
            the house had a partial uplift of the roof
            deck. Additional storage buildings were
            damaged including shed doors blown off and
            roofs and siding damaged. Several trees were
            uprooted in the yard. A cattle wind break
            was partially torn from the ground. The
            tornado then crossed into Ellis County
            Oklahoma (NWS Norman forecast area), where
            it snapped a few tree limbs on E690. The
            tornado then crossed an open field and the
            last noted damage was along NS1690 where
            some large branches were snapped. Based on
            storm spotter footage and survey, it appears
            the tornado lifted shortly thereafter. The
            tornado was rated an EF1 based on the house
            damage and the tree damage.

&&

JC
Special weather statement, May 19, 5:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
638 PM CDT Mon May 19 2025

TXZ002-200015-
Sherman TX-
638 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SHERMAN COUNTY
THROUGH 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Stratford, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 10201 3626 10203 3632 10179 3614 10177
TIME...MOT...LOC 2337Z 261DEG 18KT 3621 10196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SH

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 19, 6:20 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Strong thunderstorm outflow lead to severe wind gusts in Texas county including Goodwell.

Thunderstorm Wind, Texas

When
May 19, 7:00 PM CST
Where
Texas County, (Guy)guymon Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.500

Strong thunderstorm outflow lead to severe wind gusts in Texas county, including Guymon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259156, 1259157.